Dr. Nagler's Tinnitus Corner
Register Latest Topics
 
 
 


Reply
  Author   Comment  
cviechec

Member
Registered:
Posts: 2
 #1 

Been going through a very tough time coping with tinnitus (started a little over a month ago) and obsessive research hasn't helped.


My tinnitus started after a week of too much Ibuprofen in late May.

I've read and been told by many that Ibuprofen induced T should go away after stopping medication, but that hasn't been the case for me at all. Maybe my panicked/anxious state has drawn it out, if I calm down and accept it I wonder if it will decrease in volume.

I'm somewhat convinced that my tinnitus is caused by erroneous signal firing of neurons, I also read that NMDA receptor antagonists generally work with cochlear tinnitus where the tinnitus is caused by erroneous signal fire as opposed to hair cell death.

Is there anyone more knowledgeable than me on this? Some of the trials note that it is only effective in the first 3-6 months which is a little concerning as they're only offered/available in Europe, and I'm an American.



Could really use some advice on supplements//doctors//in general, in addition to the important question of: should I just focus on habituating to what my current T level is, or is it healthy to have hope of a reduction/potential elimination as an eventuality?



Thanks again and I hope everyone's tinnitus fades.

Dr. Nagler

Owner
Registered:
Posts: 1,078
 #2 
Quote:
Originally Posted by cviechek
Been going through a very tough time coping with tinnitus (started a little over a month ago)

I certainly know how difficult that can be! Very sorry to hear that you are having a rough time of it.

Quote:
and obsessive research hasn't helped.

Especially if your sources for that "obsessive research" are not rock solid!

Quote:
My tinnitus started after a week of too much Ibuprofen in late May.

I've read and been told by many that Ibuprofen induced T should go away after stopping medication, but that hasn't been the case for me at all. Maybe my panicked/anxious state has drawn it out, if I calm down and accept it I wonder if it will decrease in volume.

First of all, please do not try to "figure out" your tinnitus - that's invariably a losing battle. Moreover, just because your tinnitus arose while (or shortly after) you were on a particular drug, that doesn't necessarily mean it was caused by the drug!

Quote:
I'm somewhat convinced that my tinnitus is caused by erroneous signal firing of neurons,

Well, I'm not convinced of that at all!

Quote:
I also read that NMDA receptor antagonists generally work with cochlear tinnitus where the tinnitus is caused by erroneous signal fire as opposed to hair cell death.

Wherever you read that, my guess is that it is another example of those less than rock solid sources I was referring to above.

Quote:
Is there anyone more knowledgeable than me on this? Some of the trials note that it is only effective in the first 3-6 months which is a little concerning as they're only offered/available in Europe, and I'm an American.

The way I have come to see it, at such a time that somebody comes up with a predictable way to eliminate the tinnitus signal or lastingly mitigate its intensity, everybody in the world will know about it. 

Quote:
Could really use some advice on supplements//doctors//in general,

If your goal is to eliminate your tinnitus, once your ENT has ruled out the (very few) fixable causes of tinnitus, my advice would be to stop thinking about eliminating it and instead begin looking at strategies for facilitating habituation. That's not to say your tinnitus might not go away someday. It well might. But you really don't have a way it make it happen any more quickly, if it's going to happen at all. In other words, your tinnitus is going to do exactly what it wants to do, and nobody - not you, not your doctor, and certainly not any supplement manufacturer - will have any say in it at all.

As I see it anyway.

Hope this helps more than frustrates!

Stephen M. Nagler, M.D.
Atlanta Tinnitus Consultants, LLC

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi
cviechec

Member
Registered:
Posts: 2
 #3 
Thank you for the reply Dr. Nagler.

I'm just having a hard time coming to terms with it still, although I realize it's probably in my best interest that I should.

As I see it, the supplements certainly can't hurt if I take appropriate dosages, so that's what I'll do for now as well as take care of my ears.

Do you believe in the 3-6 months, year, timelines for tinnitus such as "if it hasn't gone away in 3 months, it's chronic and never will?"

Or are you more of the belief that it is possible for it to reduce/heal on it's own at a later date in some cases (not talking about habituation)


Lastly, I've also read that excercise, diet and body based activities like yoga and such can be beneficial for tinnitus, so I'm starting to be more proactive about those as well (another case of can't hurt anything).
Dr. Nagler

Owner
Registered:
Posts: 1,078
 #4 
Quote:
Thank you for the reply Dr. Nagler.

You are welcome.

Quote:
I'm just having a hard time coming to terms with it still, although I realize it's probably in my best interest that I should.

Sure, but that can take years. You certainly do not have to "come to terms" with your tinnitus in order to begin taking meaningful steps towards overcoming it.

Quote:
As I see it, the supplements certainly can't hurt if I take appropriate dosages,

Well that's a huge "if" there, my friend. The supplement industry is totally unregulated. So you have no assurances whatsoever that the dose on the label is the dose in the pill. Moreover, you have no idea what else (that's not on the label) might be in that pill as well. Perhaps check out a terrific little book entitled Do You Believe in Magic? by Paul A. Offit, M.D. It's a real eye-opener!

Quote:
so that's what I'll do for now as well as take care of my ears.

Tinnitus or not, it's a good idea to avoid being overexposed to dangerously loud noise levels and drugs that can truly cause auditory damage (see Drugs To Avoid), but beyond that trying to take care of your ears is a losing battle. You are going to lose 0.5% of your hair cells for every year of your adult life no matter what you do - so why drive yourself crazy over it!

Quote:
Do you believe in the 3-6 months, year, timelines for tinnitus such as "if it hasn't gone away in 3 months, it's chronic and never will?" Or are you more of the belief that it is possible for it to reduce/heal on it's own at a later date in some cases (not talking about habituation)

Very often tinnitus goes away on its own in time. Some doesn't, of course, but quite often it does. Of course you wouldn't think that to be the case from what you can read on repositories of ignorance like the Tinnitus Talk board - but that doesn't change the reality. Now it's true that spontaneous resolution occurs more often within the first year or so - but I know of cases wherein after even a decade it just disappears. That said, from a purely practical standpoint I think it wise to assume that yours won't. I mean, if you wake up each morning hoping that "maybe today will be the day," then there is a very good chance that you will start each day being disappointed. On the other hand, if you assume that your tinnitus is here to stay forever and then one morning you notice it is really and truly gone, then you can be totally thrilled to have been wrong in your assumption. I think that the latter approach makes much more sense. Why start out each day being disappointed?

Quote:
Lastly, I've also read that excercise, diet and body based activities like yoga and such can be beneficial for tinnitus, so I'm starting to be more proactive about those as well (another case of can't hurt anything).

Exercise, proper diet, and body-based activities are good for you. But like I said earlier, your tinnitus is going to do whatever it pleases, yoga or no-yoga.

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.